Alert archive / Kentucky / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Jackson, KY

April 10, 201713 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Apr 10, 2017, 4:15 AM EDT for 13 counties in Kentucky. It took effect at Apr 10, 2017, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2017, 4:15 AM EDT (08:15 UTC)
In effect from
Apr 10, 2017, 1:00 PM EDT
Expired
Apr 10, 2017, 8:00 PM EDT
In force
7 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Lee County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rockcastle County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3280 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS83 KJKL 100815
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
415 AM EDT Mon Apr 10 2017

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN THE BLUEGRASS
REGION THROUGH PORTIONS OF THE INTERSTATE 75 CORRIDOR IN EASTERN 
KENTUCKY THIS AFTERNOON AND EARLY EVENING...

KYZ104-106-100915-
/O.CAN.KJKL.FW.A.0001.170410T1800Z-170411T0000Z/
Elliott-Morgan-
415 AM EDT Mon Apr 10 2017

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG AND GUSTY WINDS AND
LOW HUMIDITY FOR FIRE WEATHER ZONES 104 AND 106...

Although critical fire weather conditions will not be widespread,
low relative humidity values and gusty winds will still produce
elevated fire weather conditions this afternoon and early evening.

$$

KYZ044-050>052-058>060-110000-
/O.UPG.KJKL.FW.A.0001.170410T1800Z-170411T0000Z/
/O.NEW.KJKL.FW.W.0001.170410T1700Z-170411T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
415 AM EDT Mon Apr 10 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR
FIRE WEATHER ZONES 044, 050, 051, 052, 058, 059, AND 060...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM EDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather 
  zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather 
  zone 052 Rowan, Fire weather zone 058 Estill, Fire weather 
  zone 059 Powell, Fire weather zone 060 Menifee, Fire weather 
  zone 104 Elliott, and Fire weather zone 106 Morgan. 

* Sustained south to southwest winds will increase to 10-20 mph
  this afternoon through early evening. Gusts of up to 25 to 30
  mph will be possible.

* Relative humidity values will fall to 15-25 percent in most 
  locations.

* Any fires that develop will likely spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KYZ068-069-110000-
/O.NEW.KJKL.FW.W.0001.170410T1700Z-170411T0000Z/
Rockcastle-Jackson-
415 AM EDT Mon Apr 10 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR
FIRE WEATHER ZONES 068 AND 069...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM EDT
this evening. 

* AFFECTED AREA...Fire weather zone 068 Rockcastle and Fire 
  weather zone 069 Jackson. 

* Sustained south to southwest winds will increase to 10-20 mph
  this afternoon through early evening. Gusts of up to 25 to 30
  mph will be possible.

* Relative humidity values will fall to 15-25 percent in most 
  locations.

* Any fires that develop will likely spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
256 
WWUS83 KJKL 101552 
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
1152 AM EDT Mon Apr 10 2017

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN THE BLUEGRASS AND
GATEWAY REGION SOUTHWARD THROUGH PORTIONS OF THE INTERSTATE 75 
CORRIDOR IN EASTERN KENTUCKY THIS AFTERNOON AND EARLY EVENING...

KYZ104-106-108-111-110000-
/O.EXA.KJKL.FW.W.0001.170410T1700Z-170411T0000Z/
Elliott-Morgan-Wolfe-Lee-
1152 AM EDT Mon Apr 10 2017

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
044, 050, 051, 052, 058, 059, AND 060...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect until 8 PM EDT this evening. 

* AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather 
  zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather 
  zone 052 Rowan, Fire weather zone 058 Estill, Fire weather 
  zone 059 Powell, Fire weather zone 060 Menifee, Fire weather 
  zone 104 Elliott, and Fire weather zone 106 Morgan. 

* Sustained south to southwest winds of 10 to 20 mph this
  afternoon through early evening with gusts of up to 30 mph.

* Relative humidity values will fall to 15-25 percent in most 
  locations.

* Any fires that develop will likely spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KYZ044-050>052-058>060-068-069-110000-
/O.CON.KJKL.FW.W.0001.170410T1700Z-170411T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-
1152 AM EDT Mon Apr 10 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 044, 050, 051, 052, 058, 059, AND 060...

* AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather 
  zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather 
  zone 052 Rowan, Fire weather zone 058 Estill, Fire weather 
  zone 059 Powell, Fire weather zone 060 Menifee, Fire weather 
  zone 104 Elliott, and Fire weather zone 106 Morgan. 

* Sustained south to southwest winds of 10 to 20 mph this
  afternoon through early evening with gusts of up to 30 mph.

* Relative humidity values will fall to 15-25 percent in most 
  locations.

* Any fires that develop will likely spread rapidly. Outdoor
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

GUSEMAN/ABE
309 
WWUS83 KJKL 102357
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
757 PM EDT Mon Apr 10 2017

KYZ044-050>052-058>060-068-069-104-106-108-111-110100-
/O.EXP.KJKL.FW.W.0001.000000T0000Z-170411T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Wolfe-Lee-
757 PM EDT Mon Apr 10 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR
STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
044, 050, 051, 052, 058, 059, AND 060...

Despite many locations remaining near or below 25 percent 
relative humidity early this evening, the winds are below red 
flag criteria at this time. Therefore, the Red Flag Warning will
be allowed to expire.

$$

DJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 10, 3:23 AM EDT, 52 minutes earlier.

Area forecast discussion, Apr 10, 3:23 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
323 AM EDT Mon Apr 10 2017

.UPDATE...
Issued at 1144 PM EDT SUN APR 9 2017

The relative humidity values have recovered in many locations
particularly the valleys, but a few spots remain near or below 20
percent. The least likely spots to recover much tonight will be
the higher terrain. IR SAT does show a decent area of cirrus
moving into the region and therefore added more cloud cover to
the forecast grids than we previously had. Also updated with
latest obs and trends. Otherwise forecast grids are on track this
late evening hour.

UPDATE Issued at 737 PM EDT SUN APR 9 2017

A few high clouds continue to stream across the region this
evening with high pressure off the the east. The grids are in
decent shape, but did adjust the grids to deal with slow recovery
in RH values. While winds will calm the thermal ridges will have a
tough time recovering RH as much as the valleys could overnight.
Updated grids sent.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 340 PM EDT SUN APR 9 2017

High pressure continues to retreat to our southwest with return
flow on the back side continuing to strengthen across the Ohio
river valley. However, moisture recovery has been very poor with
dewpoints this afternoon still in the 20s to lower 30s (much lower
than any model had forecast). Thus, the elevated fire danger will
continue through the early evening hours with the stronger south
winds and the low relative humidity. The dry air will lead to some
decent ridge valley splits in our sheltered eastern counties
tonight. We may be able to squeeze out a few upper 30s tonight in
these locations while staying in the low 50s on the ridges.

Tomorrow, southerly flow continues to strengthen with MAV/MET
guidance out of Lexington showing some good wind potential up
across our Bluegrass counties. At the same time, one has to doubt
how well moisture will recover up there given the poor model
performance today. Thus, going to continue to undercut all
guidance on dewpoints tomorrow. This will put RH levels down near
or under 25 percent yet again. While they will be slightly higher
tomorrow, temperatures will also be warmer. Thus, still looks
like a good chance we could reach critical fire weather
thresholds. For this reason, and after coordination with the
Forest Service, we have opted for a fire weather watch for most
of the bluegrass region, extending back to the east to Elliott
and Morgan counties. Morgan has some higher ridges susceptible to
the stronger winds. The winds should be much weaker to the south
and east. However, RH's will also be lower in those areas, and
thus, an elevated fire danger will continue for all areas through
Monday evening.

By tomorrow night, A frontal boundary will approach from the
northwest with increase in clouds expected through the night. Any
rain will hold off until at least after daybreak Tuesday. Lows
will be milder, but should still see a ridge valley split in the
sheltered far eastern valleys.

.LONG TERM...(Tuesday night through Sunday)
Issued at 323 AM EDT MON APR 10 2017

Based on the latest model data, the most active part of the
extended will likely be Tuesday night, as a cold front pushes
across the region. Based on that, and the latest MOS guidance,
showers are likely Tuesday night across eastern Kentucky, with a
few thunderstorms possible as well through 4Z Wednesday. The rain
should then steadily taper off through the rest of Tuesday night,
and be out of the area by early Wednesday afternoon. A ridge of
high pressure will then settle over the region late Wednesday,
bringing a period of dry weather to eastern Kentucky through early
Thursday afternoon. After that, it appears that a series of weak
weather systems will pass across the Ohio and Tennessee valley
regions, bringing periodic chances of rain to the area through
Sunday night. A few thunderstorms will be possible each of those
days as well, mainly during the afternoon and early evening hours.

Temperatures during the period are going to be quite warm, with
daily highs expected to max out at well above normal values in the
70s. Nightly lows should be in the 50s, except Wednesday night, as
slightly cooler coming behind a departed cold front should allow
readings to fall into the mid to upper 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 153 AM EDT MON APR 10 2017

VFR conditions will prevail through tonight into Tuesday morning.
While ceilings will lower later tonight ahead of an approaching
frontal boundary and associated precipitation, any sub-VFR
ceilings look to hold off until after 12Z Tuesday. The greater
issue today will be increasing southwesterly winds. Low level wind
shear concerns around FL015 through early this morning will
subside as surface winds increase to 10-15 knots with gusts up to
25 knots at SME/LOZ/SYM. Sustained southwest winds should remain
closer to 10 knots with gusts of 15-20 knots at JKL/SJS. These
will diminish to near or below 10 knots this evening as
southwesterly low level wind shear of near 35 knots becomes a
threat once again near FL020 through the night.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 2 PM EDT this afternoon through this
evening for KYZ044-050>052-058>060-104-106.

&&

UPDATE...DJ
SHORT TERM...KAS
LONG TERM...AR
AVIATION...GUSEMAN
Hazardous weather outlook, Apr 9, 10:48 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1048 PM EDT Sun Apr 9 2017

KYZ044-050>052-058>060-104-106-110600-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Sandy Hook, and West Liberty
1048 PM EDT Sun Apr 9 2017

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous and critical fire weather conditions are possible
Monday afternoon through early evening due to low relative
humidity and strong southwest winds.

Thunderstorms are possible for the entire area Tuesday afternoon
and evening, and near the I-64 corridor Thursday afternoon and
evening.

Thunderstorms are possible at times for the entire area from
Friday afternoon through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ068-069-079-080-083>088-107>120-110600-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Paintsville, Campton, Salyersville,
Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins,
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1048 PM EDT Sun Apr 9 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An elevated threat of wildfires will exist again Monday afternoon
and early evening with low relative humidity and increasing
southwest winds.

Thunderstorms are possible Tuesday afternoon and evening.

Thunderstorms are possible at times from Friday afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/DJ

Nearby

Red Flag Warnings in Kentucky, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.